Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Lake Charles, LA

April 18, 2013Newton County, Texas; Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 18, 2013, 5:22 PM CDT for Newton County, Texas; Vernon Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2013, 5:22 PM CDT (22:22 UTC)
Expired
Apr 18, 2013, 6:00 PM CDT
In force
38 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Vernon Parish, LA, Newton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS54 KLCH 182222
SVRLCH
LAC115-TXC351-182300-
/O.NEW.KLCH.SV.W.0029.130418T2222Z-130418T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 PM CDT THU APR 18 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...TOLEDO BEND DAM...BURKEVILLE...
  NORTHWESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES ANACOCO...

* UNTIL 600 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER BURKEVILLE...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOLEDO BEND DAM BY 540 PM CDT...
  HORNBECK AND ANACOCO BY 555 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3092 9371 3098 9381 3118 9364 3118 9360
      3117 9358 3120 9355 3124 9356 3128 9354
      3128 9345 3137 9339 3137 9306
TIME...MOT...LOC 2222Z 221DEG 41KT 3101 9368

$$
TINGLER
2 follow-up statements
229 
WWUS54 KLCH 182242
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
542 PM CDT THU APR 18 2013

TXC351-182252-
/O.CAN.KLCH.SV.W.0029.000000T0000Z-130418T2300Z/
NEWTON TX-
542 PM CDT THU APR 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON COUNTY IS
CANCELLED...

LAT...LON 3132 9316 3115 9355 3118 9353 3119 9355
      3124 9356 3128 9354 3128 9345 3137 9339
      3137 9308
TIME...MOT...LOC 2242Z 220DEG 41KT 3119 9353

$$

LAC115-182300-
/O.CON.KLCH.SV.W.0029.000000T0000Z-130418T2300Z/
VERNON LA-
542 PM CDT THU APR 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN VERNON PARISH...

AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF ANACOCO..MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORNBECK AND ANACOCO BY 555 PM CDT...

LAT...LON 3132 9316 3115 9355 3118 9353 3119 9355
      3124 9356 3128 9354 3128 9345 3137 9339
      3137 9308
TIME...MOT...LOC 2242Z 220DEG 41KT 3119 9353

$$

TINGLER
975 
WWUS54 KLCH 182246
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 PM CDT THU APR 18 2013

LAC115-182256-
/O.CAN.KLCH.SV.W.0029.000000T0000Z-130418T2300Z/
VERNON LA-
546 PM CDT THU APR 18 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERNON PARISH IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 3132 9316 3115 9355 3118 9353 3119 9355
      3124 9356 3128 9354 3128 9345 3137 9339
      3137 9308
TIME...MOT...LOC 2246Z 221DEG 41KT 3122 9347

$$

TINGLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 4:43 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 18, 4:43 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
443 PM CDT THU APR 18 2013

.DISCUSSION...
COLD FRONT IN THE PROCESS OF MOVING THROUGH THE REGION...AND
STRETCHED AT 21Z ALONG A KPOE TO KBPT LINE. CONVECTION ALL AROUND
HAS GENERALLY REMAINED WEAK...WITH LIGHT TO MODERATE SHOWER
ACTIVITY THE PRIMARY CONVECTIVE MODE. MORE ROBUST ACTIVITY STILL
NOT TOTALLY OUT OF THE QUESTION...WITH CONVECTIVE ALLOWING HIGH
RESOLUTION MODELS INDICATING AN ENHANCEMENT OCCURRING AS THE FRONT
ENTERS SOUTH CENTRAL LOUISIANA. WILL MAINTAIN THE SEVERE WORDING
IN THE ZFP...BUT DID REMOVE THE HEAVY RAIN WORDING AS THE FAST
MOVEMENT AND ANEMIC CHARACTER OF THE CONVECTION DOES NOT APPEAR TO
POSE MUCH OF A HEAVY RAINFALL RISK. OVERALL TIMING OF THE FRONT
REMAINS ON TARGET...WITH THE BOUNDARY EXPECTED TO PASS THROUGH THE
KAEX AND KLCH AREAS BETWEEN 5 AND 6 PM...THEN THE KLFT AND KARA
AREAS BETWEEN 8 AND 10 PM.

AHEAD OF THE FRONT...SOUTH WINDS CONTINUE TO BE STRONG AND
GUSTY...THOUGH ARE TENDING TO WEAKEN A BIT AS THE FRONT
APPROACHES. NORTHWEST WINDS BEHIND THE FRONT ARE EXPECTED TO
BECOME STRONG THIS EVENING AND OVERNIGHT...AND THUS HAVE
MAINTAINED THE WIND ADVISORY FOR THE I-10 CORRIDOR SOUTH TO THE
COAST. SIMILARLY...THE WIND RELATED MARINE HAZARDS WERE RETAINED
AS IS. WITH THE TIME OF ASTRONOMICAL HIGH TIDE NOW PAST...TIDES ARE
SLOWLY STARTING TO COME DOWN...BUT ARE STILL ELEVATED ENOUGH TO
WARRANT AN EXTENSION OF THE COASTAL FLOOD ADVISORY THROUGH THE
REST OF THE AFTERNOON.

MUCH COLDER AND DRIER AIR CAN BE EXPECTED TO OCCUR BEHIND THE
FRONTAL PASSAGE...WITH A GOOD 10 DEGREE DROP HAVING ALREADY
OCCURRED WHERE THE FRONT HAS MOVED THROUGH EAST TEXAS.
TEMPERATURES BY FRIDAY MORNING ARE EXPECTED TO RANGE FROM 45 TO 55
NW TO SE. AMID CONTINUED CAA...TEMPS WILL ONLY CLIMB TO THE
MID/UPPER 60S. FRIDAY NIGHT/SATURDAY MORNING STILL LOOKING LIKE
THE COLDEST OF THIS FORECAST PERIOD...WITH LOW TEMPERATURES
EXPECTED TO THREATEN RECORDS:

KAEX: 36 IN 1893
KBPT: 41 IN 1953
KLCH: 40 IN 1910
KLFT: 41 IN 1953
KARA: 42 IN 1953

MODERATING TEMPERATURES ARE EXPECTED SATURDAY AFTERNOON INTO EARLY
NEXT WEEK AMID GENERALLY ZONAL FLOW ALOFT. GLOBAL MODELS ARE
CONTINUING TO ADVERTISE ANOTHER FRONT MOVING THROUGH THE AREA
DURING THE MID-WEEK TIME FRAME...BUT ARE STRUGGLING A BIT TO
MAINTAIN AGREEMENT OR GOOD RUN TO RUN CONTINUITY. THUS...KEPT POPS
ON THE LOW END AND TRIED TO KEEP CHANGES TO A MINIMUM.

&&

.MARINE...
PERSISTENT AND STRONG SOUTHEAST WINDS WILL CONTINUE ACROSS THE
GULF WATERS THE REST OF THIS AFTERNOON. THIS IS CAUSING A MINOR
TIDAL PILE UP ALONG THE COAST AND INLAND LAKES AND BAYS ACROSS
COASTAL SOUTHEAST TEXAS AND COASTAL LOUISIANA DURING ASTRONOMICAL
HIGH TIDE THIS AFTERNOON...WITH WATER LEVELS RANGING FROM 2.5 TO
3.5 FEET MEAN LOWER LOW WATER.

A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING.
GALE FORCE NORTHERLY WINDS BEHIND THE FRONT WILL CONTINUE THIS
EVENING INTO FRIDAY MORNING. THE STRONG WINDS...COMBINED WITH THE
ASTRONOMICAL LOW TIDE TOWARDS DAYBREAK FRIDAY...WILL RESULT IN
TIDES OF -1.0 TO -1.5 FEET MEAN LOWER LOW WATER. IN ADDITION...THE
QUICK DROP IN TIDES OF 4 OR MORE FEET FROM THIS AFTERNOON THROUGH
FRIDAY MORNING WILL RESULT IN RATHER STRONG CURRENTS ACROSS THE
COASTAL LAKES AND BAYS...ESPECIALLY ALONG THE SABINE AND CALCASIEU
SHIP CHANNELS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  49  67  40  71 /  70  10   0   0
KBPT  48  68  42  71 /  50  10   0   0
KAEX  46  65  37  71 /  90  10   0   0
KLFT  51  66  41  71 /  90  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 10 AM CDT FRIDAY FOR ACADIA-CALCASIEU-EAST
     CAMERON-IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-
     ST. MARY-UPPER ST. MARTIN-VERMILION-WEST CAMERON.

     COASTAL FLOOD ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CALCASIEU-
     EAST CAMERON-IBERIA-LOWER ST. MARTIN-ST. MARY-VERMILION-
     WEST CAMERON.

TX...WIND ADVISORY UNTIL 10 AM CDT FRIDAY FOR JEFFERSON-ORANGE.

     COASTAL FLOOD ADVISORY UNTIL 7 PM CDT THIS EVENING FOR JEFFERSON-
     ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COASTAL
     WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY LA OUT 20 NM-WATERS FROM INTRACOASTAL CITY TO CAMERON
     LA FROM 20 TO 60 NM-WATERS FROM CAMERON LA TO HIGH ISLAND
     TX FROM 20 TO 60 NM-WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     GALE WARNING FROM 7 PM THIS EVENING TO 10 AM CDT FRIDAY FOR
     WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60
     NM-WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60
     NM-WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
     LA FROM 20 TO 60 NM.

     LOW WATER ADVISORY FROM 1 AM TO 10 AM CDT FRIDAY FOR CALCASIEU
     LAKE-SABINE LAKE-VERMILION BAY.

     SMALL CRAFT ADVISORY UNTIL 10 AM CDT FRIDAY FOR CALCASIEU LAKE-
     SABINE LAKE-VERMILION BAY.

     GALE WARNING FROM 7 PM THIS EVENING TO 7 AM CDT FRIDAY FOR
     COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
     COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20
     NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM.

&&
Hazardous weather outlook, Apr 18, 11:44 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1144 AM CDT THU APR 18 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191645-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1144 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH TO SOUTHEAST WINDS WILL CONTINUE TODAY AHEAD OF A
COLD FRONT. THE STRONGER SOUTH WINDS WILL BRING MINOR COASTAL
FLOODING ALONG THE SOUTHEAST TEXAS AND LOUISIANA COAST DURING HIGH
ASTRONOMICAL TIDE THIS AFTERNOON. THE COLD FRONT WILL MOVE ACROSS
THE AREA THIS AFTERNOON AND EVENING...WITH NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED AS IT MOVES THROUGH. A SLIGHT RISK OF SEVERE
THUNDERSTORMS REMAINS ACROSS THE AREA...WITH TORNADOES...LARGE
HAIL...AND DAMAGING WINDS POSSIBLE.

STRONG NORTH WINDS WILL FOLLOW THE COLD FRONT...BRINGING MUCH COOLER
AND DRIER AIR TO THE REGION. THE STRONG OFFSHORE FLOW WILL BRING LOWER
TIDES FOR THE COASTAL AREAS OVERNIGHT...WITH THE LOWEST TIDES EXPECTED
BETWEEN MIDNIGHT AND DAYBREAK DURING LOW ASTRONOMICAL TIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOLER AND DRIER AIR WILL CONTINUE FRIDAY INTO SATURDAY. MODERATING
TEMPERATURES EXPECTED BY SUNDAY INTO NEXT WEEK. THE NEXT FRONTAL
SYSTEM IS EXPECTED TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
BY LATE TUESDAY AND WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GMZ430-432-435-450-452-455-470-472-475-191645-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
1144 AM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT ADVISORY WILL CONTINUE THROUGH THIS AFTERNOON. A
STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING...WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED AS IT MOVES THROUGH.
BEHIND THE FRONT...STRONG NORTHERLY WINDS REACHING GALE FORCE WILL
DEVELOP THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND SEAS WILL DIMINISH BY FRIDAY EVENING AND SATURDAY AS
THE CENTER OF HIGH PRESSURE MOVES OVERHEAD. THE NEXT FRONTAL
SYSTEM IS EXPECTED TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
BY LATE TUESDAY AND WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

13

In the hours before

Special weather statement, Apr 18, 5:17 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 PM CDT THU APR 18 2013

LAZ027-TXZ260-182245-
NORTHERN NEWTON TX-VERNON LA-
517 PM CDT THU APR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY...SIGNIFICANT
WEATHER ADVISORY FOR VERNON PARISH UNTIL 545 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FARRSVILLE...MOVING
NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BURKEVILLE BY 520 PM...
  MAYFLOWER BY 525 PM...
  BURR FERRY BY 535 PM...
  TOLEDO BEND DAM BY 540 PM...
  ANACOCO BY 545 PM...

THE PRIMARY THREAT FROM THIS STORM IS PEA TO NICKEL SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3123 9328 3084 9371 3094 9387 3100 9388
      3118 9369 3118 9360 3117 9358 3120 9355
      3124 9356 3128 9354 3128 9345 3133 9341

TINGLER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:50 AM CDTWind AdvisoryLCHHardin, Jasper, Newton, Tyler30 hr
Apr 18, 3:55 AM CDTCoastal Flood AdvisoryLCH15 hr
Apr 18, 5:17 PM CDTSpecial Weather StatementLCHNewton28 min
Apr 18, 3:55 AM CDTGale WarningLCH30 hr
Apr 18, 3:55 AM CDTLow Water AdvisoryLCH30 hr
Apr 18, 10:26 AM CDTRiver Flood WarningLCHCalcasieu42 hr
Apr 18, 6:34 PM CDTSpecial Weather StatementLCHVernon56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.